Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Alzheimer's Disease

Aricept Side Effects

10/15/2007

Question:

My 87-year-old mother started Aricept 5 mgs. After 2 weeks the dosage was increased to 10 mgs. After being on the 10 mgs. for approximately 8 days, she complained of "not feeling right", no energy, no appetite, nausea. She can`t explain how she feels, just not like herself and today she became tearful. I realize this may be a side effect from the Aricept, but she has felt like this for 4 days now. How long does it take to develop side effects from Aricept and do the side effects usually subside?

Answer:

The side effects from Aricept can arise quickly, even on the day of the dose increase, and should also resolve fairly quickly. I would recommend that you notify the prescribing physician of this, because I agree that it very well could be due to Aricept. I suspect that the tearfulness is most likely secondary to feeling lousy from the other side effects. In my experience, if the 5mg was tolerated well, the symptoms should resolve with a decrease back to 5mg until you can see the physician again and decide on a future plan.

For more information:

Go to the Alzheimer's Disease health topic, where you can:

Response by:

David Q Beversdorf, MD David Q Beversdorf, MD
Formerly
Assistant Professor of Clinical Neurobehavior and Neurology
College of Medicine
The Ohio State University